Betaseron titration

Common Questions and Answers about Betaseron titration

betaseron

Hi, Well, I didnt handle the copaxone well due to injection site reactions and now my Neuro has me starting Betaseron. I am extremly nervous about this. I am a Nurse, dont have a problem with the inection itself, but what scares me is the possible side effects of feeling flu like symptoms. I am having a hard enough time working now on nothing, how do I work and maintain if I feel like I have the flu all the time? Does anyone have any experience with this?
Has anyone else experienced some incredible, ever-lasting bruising at their injection sites? I've been on a titration dose for about 5 weeks now and I can still see the the bruise from my first injection. A majority of the other injection sites are red blotches that are about 2 inches in diameter. These marks are mostly visible on my thighs and stomach. Sometimes I get a little residual pain and a red welt.
//pagingdrgupta.blogs.cnn.com/2010/03/29/scientists-find-there-may-be-two-forms-of-multiple-sclerosis/?
I am going to be starting Betaseron soon. I have read up on it quite a bit, but am curious to know if any of you are currently taking this, have been on it, etc... and if so, what was it like for you? My biggest concern about this one is that everything I read warns of extreme depression. That is already a daily struggle for me, pretty bad. Sure hope I don't get worse with this medication. I hate getting in those ruts of depression. For me, it can last for months on end...
I was on MTX for MS in combination with Betaseron for about a year. I took it in injection form. I started with .4 cc and worked up to 1 cc over a period of time (sorry I don't remember the exact time period, but the titration periods were about 3 weeks apart). I do remember that I was sick in bed each day of the shot, they were once a week, and even worse on the titration day. I did my shots on Sunday morning and planned to do nothing that day. It was also not a Betaseron shot day.
Low-grade, but still enough to set off symptoms. I've been titrating up on Betaseron, and it's supposed to cause flu-like symptoms, but not all the time. And so far, no matter what time of day it is or how recently I've taken my injection, the fever is still there. I've been keeping it down with ibuprofen and aspirin, because the muscle spasms seem to be connected.
1%) compared to those taking Avonex (39%) or Rebif, high dose (39.4%). Those on Betaseron had the highest rate of treatment for depression, but the difference was nominal (43.1%). Everything I've heard thus far suggested that those who are prone to depression should avoid interferons. I am curious about how the belief about assocation between interferons and depression developed. Wow. Confusing to keep track of all the research findings; makes it hard to know what to believe!
I am on Betaseron. I do it right before bed. I have been at full dose for 2.5 wks. After each titration, I flet all of my muscles aching for about 2 days. After the 75% dose, I was aching for 1.5 wks. Just as I began to feel better, I went to the full dose. This pst Sunday was the beginning of the full dose. I have athletic legs, and the muscles in the lower legs ae aching like I ran too far. My lower back is killing me.
Hi there I have been taking betaseron since mid August, I can't say that I have had the flu-like symptoms, I do get a headache though the day after my injection, it lasts a day or so but it isn't bad at all, easily controlled with ibuprofen (not sure if that has a different name in the US), I have stopped taking the painkillers though because I didn't like the idea of taking them almost every day for months. The headache is not bad and I feel the possible benefits from the DMDs far outweighs it.
My wife just started betaseron...her third shot is tonight. Betaseron is actually a sub-cultaneous shot, like Rebif. She is using titration, or easing her way onto the shots...starting with a .25 dose and over a month(about) increasing the dosage until it is full. The "Beta Nurse" suggested that the flu-like side effects generally happen to all at first but basically disappear in the bulk of people rather quickly.
And as far as taking it everyday, you will notice you do it out of survival and it becomes second nature. I chose to be on Betaseron, my presription plan does not carry that but has Extavia which is the same thing. I chose it for the reasoning that it does not need to be refrigerated and you mix it yourself, they come in 15 pre-packaged trays - each tray provides everything you need for the shot.
The flu-like symptoms that you will hear about do happen, however, I have to say that the titration pack they start you out with really helps to prevent (my belief) major flu-like symptoms. They start you out with a very low dose (8.8mgs) and gradually work you up to the full 44mgs. It was not all that bad for me, though as I'm sure you are aware, people have different reactions to meds all the time. Good thing is if you get the flu-like symptoms early on, they do start to diminish.
My first neuro told me that he wanted me to research and select my own DMD, just like your neuro has told you, QTpie, so I'm thinking that's your dx, right there, although it would have been good of him if he'd shared his thoughts with you! My first neuro told me that he liked Rebif and BetaSeron best and he wanted me to start on one right away.
If copaxone doesn't work, the others are also an option. Yes, they talk about the flu-like side effects, but most everyone here on Rebif, Avonex or Betaseron has figured a way to deal with those symptoms. These include doing the injection before bed and taking ibuprofen or other over the counter pills to help with the symptoms. Almost everyone talks about their body adjusting quickly to this drug and getting into the rhythm.
I then quit that because I didn’t like the indentations in my skin. Next on the list was Betaseron. I withstood the side effects for two years before I finally decided that the headaches and fatigue were too much to bear. I have now switched back to Copaxone and will use this until I am a completely used up pin cushion. My doctor tried to get me to try Tysabri or Gilenya. I was too afraid of both. They are both too new for me.
Avonex is the lowest dose of the interferons, Rebif is next and Betaseron is the highest. So, if you had a worsening of your depression on Avonex, the expectation would be that you would also have it on the other preparations and probably moreso. I also have fought depression for more than 20 years. I went onto Avonex and thought I was doing pretty well.
Any pointers or tips or suggestions from people who have been on Rebif (or Betaseron or Copaxone or Avonex)? I'm a little scared to start therapy, but also excited. I'm trying to be very positive about this. Thanks!
So of course, I recommend Rebif, BUT I do suggest you ask to stay on the 22mcg longer than the 2 weeks in the titration pack, before you bump up to the full 44mcg dose. Both my neuros have told me that it's fine to stay on the 22mcg (as I have)-- many of their patients (like me) never go up to the 44mcg. Both neuros also told me that over 1/3 of their patients on Copax stop taking it because of injection site necrosis -- a particular issue for thin folks like me.
Fire your neuro. I CanNOT believe he did not give you titration instructions! Did you have a Rebif nurse visit? What did he/she say? I've been on Rebif since 9/09, dx'd in July '09. I have a history of depression plus thyroid issues and I'm very slender -- and at my own request, I'm taking the 1/2 dose (22mcg). No problems of any kind. Have no plans to increase the doseage unless I have a relapse or seriously bad MRI.
But then why have I felt so bad lately? Should I switch to either Betaseron or Rebif? What are these flu-like symptoms like? Vomiting? Will I be able to get out of bed and go to work the next day? I'm reaching my wit's end and something needs to change. This is no way to live. I'm not the same person I was a few months ago. I used to be motivated and do little improvements around the house all the time. Now I'm exhausted by 8:00. Maybe I'm depressed? I don't even know.
MedHelp Health Answers